Good news: This past week I completed my 4th post-surgery chemo treatment. Only two more to go!
Bad news: I’ve developed a new side-effect that cuts into my dancing schedule. After my last treatment, I mentioned that my feet were killing me. I thought it was just my peripheral neuropathy being aggravated by more chemo. As my 3-day chemo week progressed, my hands became very red and tender and the bottoms of my feet looked like they were sunburned and slightly swollen. Hands and feet were painful. By the end of the week, I was hobbling around.
I remembered reading something about hand-foot syndrome (HFS) as a side effect of the 5-FU chemo that has been a major component of my chemo protocol all these months. When I went in for this week’s chemo, my local oncologist confirmed that this is what I’m experiencing. HFS is separate from neuropathy which I still have full-force. HFS is just layered on top.
What is hand-foot syndrome?
It is a skin reaction that shows up on the palms of the hands and the soles of the feet in response to certain chemo drugs. In my case, the 5-FU component of my chemo protocol. It can start as tingling or numbness which progresses to swelling, redness, tenderness or pain. If it isn’t addressed quickly, the feet and hands can blister, peel and possibly become infected. Nice. Apparently, HFS can develop just a few weeks into treatment, or in my case, after being treated for months.
What causes HFS?
The most widely accepted theory is that the small blood vessels in the palms and soles break due to use, pressure, increased temperature or friction. This lets small amounts of the chemo to leak into the surrounding tissue and causes an inflammatory reaction.
How do you get relief from the symptoms of HFS?
I’m supposed to modify my activities of daily living so that pressure, heat and friction are reduced in my hands and feet.
But more importantly, cutting the dose of chemo helps. So this past week’s chemo dosage was reduced. I still have the symptoms but, as of now, they are about the same as last week. I’m just trying to stay off my feet for the most part and minimize the amount of pressure I use with my hands. We’ll see how things go as the week progresses and the chemo does its thing.
No dancing or clapping for me. I guess The Broken Spoke will just have to wait!